Thunderstorm Wind, Sherman
- When
- April 26, 8:00 PM MST
- Where
- Sherman County, 9.37 mi NNE of Kanorado Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.517, -101.930
During the evening a broken line of thunderstorms moved east into Northwest Kansas. Ahead of these storms was line of winds from the thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a broken line of thunderstorms moved east into Northwest Kansas. Ahead of these storms was line of winds from the thunderstorm. The peak wind gust was 73 MPH measured near Ludell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 26, 4:17 PM MST, 3 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 517 PM MDT Fri Apr 26 2019 .SHORT TERM...(Through tonight) Issued at 221 PM MDT Fri Apr 26 2019 Northwesterly flow aloft continued above the High Plains today, as a shortwave trough began to cross the Rockies. At the surface, an area of low pressure extended from eastern Wyoming into eastern Colorado. Skies have been sunny across much of the tri-state region today ahead of this disturbance. At 2 PM MT (3 PM CT), temperatures ranged in the 70s, with some locations entering the lows 80s. Some high clouds are starting to move into the region from the Rockies as thunderstorms develop east of Colorado Springs. Breezy southerly winds were observed at 20 to 30 mph, with gusts near 40 mph. The aforementioned area of low pressure is anticipated to shift east along the Kansas and Nebraska into the evening and overnight hours. As the disturbance progresses, showers and thunderstorms are anticipated to fire off of the Rockies this afternoon and continue eastward into the region through the evening. With decent moisture, shear, and instability in place, cannot rule out a marginally severe thunderstorm for our area (capable of dime to quarter size hail and wind gusts up to 60 mph) for locations along and west of Highway 27. CAPE is expected to quickly wane through the evening hours and storms should dissipate between 9PM MT and midnight. This is followed by clearing skies, with temperatures falling into the low 40s to low 50s. Winds are forecast to shift to the north behind the exiting surface low and increase heading into Saturday morning. .LONG TERM...(Saturday through Friday) Issued at 345 PM MDT Fri Apr 26 2019 Sat-Sat Night: A brief period of strong NW winds is expected Saturday morning -- in association with weak low-level cold advection and pressure rises on the western periphery of a lee cyclone progressing east across the Central/Northern Plains. Forecast soundings indicate as much as 40-50 knot NW flow within a deepening mixed layer between 12-16Z -- strongest east of Highway 83. Expect maximum sustained winds of 30-40 mph and gusts ranging from 45-55 mph -- with the higher end of that range primarily confined to E/NE portions of the area, such as McCook, Norton, and Hill City. Sun-Sun Night: Shortwave energy moving ashore British Columbia tonight will dig southeast toward the PAC NW on Sat -- where it will interact with additional shortwave energy digging southeast through British Columbia, Alberta, and Saskatchewan Sat night through Sun night -- the end result of which will be a broad trough over the PAC NW, Northern Rockies, and Dakotas late this weekend. In such a complex pattern -- where multiple mid-latitude cyclones may be present over portions of the Central/Northern High Plains, there is very little confidence with regard to forecast specifics. In general, expect increasing cloud cover and above normal chances for precipitation -- however, max/min temperatures, wind speed/direction, and precipitation chances (i.e. convection) cannot be ascertained at this time. Mon-Fri: A complex/active synoptic pattern will persist into next week. In general, expect above average chances for precipitation. In such a pattern, further details /forecast specifics/ cannot be ascertained with any confidence at this range. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 514 PM MDT Fri Apr 26 2019 VFR expected at both KGLD and KMCK through the TAF period. Widely scattered showers and thunderstorms will continue across the region through this evening, but sparsity of coverage and radar trends suggest neither terminal will be directly impacted. Overnight, a cold front will shift surface winds to northwesterly and speeds will increase behind the front to 20-30kts with higher gusts through Saturday morning, gradually diminishing Saturday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JBH LONG TERM...VINCENT AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 359 PM MDT Fri Apr 26 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 359 PM MDT Fri Apr 26 2019 /459 PM CDT Fri Apr 26 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms will move out of eastern Colorado early this afternoon and across northwest Kansas and southwest Nebraska through the late afternoon and evening. An isolated severe thunderstorm capable of producing dime to quarter size hail and wind gusts up to 60 mph cannot be ruled out between 4 PM and 9 PM MDT, primarily along and west of Highway 27. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... A brief period of strong northwest winds is expected in the wake of a cold frontal passage Saturday morning. Sustained winds as high as 30 to 40 mph and gusts as high as 45 to 55 mph will be possible, primarily east of Highway 83 between 6 AM and 12 PM MDT. Winds will rapidly weaken during the afternoon. There is a Marginal Risk of severe thunderstorms across the Tri-State area Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon and evening. Vincent
Special Weather Statement National Weather Service Goodland KS 430 PM MDT Fri Apr 26 2019 KSZ041-262300- Greeley KS- 430 PM MDT Fri Apr 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY UNTIL 500 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Towner, or 16 miles north of Coolidge, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southern Greeley County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3837 10204 3843 10165 3826 10164 3826 10205 TIME...MOT...LOC 2230Z 265DEG 22KT 3828 10200 EV
Special Weather Statement National Weather Service Goodland KS 518 PM MDT Fri Apr 26 2019 KSZ041-042-270000- Wichita KS-Greeley KS- 518 PM MDT Fri Apr 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND SOUTHEASTERN GREELEY COUNTIES UNTIL 600 PM MDT/700 PM CDT/... At 517 PM MDT/617 PM CDT/, Doppler radar was tracking a strong thunderstorm 12 miles south of Tribune, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lydia. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3837 10187 3847 10131 3827 10128 3826 10186 TIME...MOT...LOC 2317Z 262DEG 22KT 3829 10177 EV
Special Weather Statement
National Weather Service Goodland KS
757 PM MDT Fri Apr 26 2019
COZ090-270230-
Yuma County CO-
757 PM MDT Fri Apr 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 830 PM MDT...
At 756 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Burdett to 5 miles northeast
of Thurman. Movement was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Yuma, Eckley, Abarr, Wauneta, Joes, Kirk and Heartstrong.
This includes Highway 385 between mile markers 253 and 269.
LAT...LON 4044 10215 4043 10215 3957 10250 3957 10280
4044 10278
TIME...MOT...LOC 0156Z 276DEG 45KT 4032 10292 3967 10318
024Special Weather Statement
National Weather Service Goodland KS
833 PM MDT Fri Apr 26 2019
COZ090-KSZ001-NEZ079-270300-
Yuma County CO-Cheyenne KS-Dundy NE-
833 PM MDT Fri Apr 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEASTERN
COLORADO...CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND WESTERN DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 900 PM MDT/1000 PM CDT/...
At 832 PM MDT/932 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles north of Wray to 9
miles east of Cope. Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Wray, St. Francis, Bonny Reservoir, Eckley, Haigler, Beecher Island
and Wauneta.
This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 268.
LAT...LON 4035 10205 4035 10164 3957 10161 3957 10273
4041 10253 4042 10205
TIME...MOT...LOC 0232Z 266DEG 51KT 4029 10226 3964 10267
024The Goodland radar (KGLD), 26 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819717, 819718, 819719, 819720.